Whitesburg KY
Clear
Clear
34°F
 

Bad hip and pain




 

 

DEAR DR. ROACH: It would be helpful if you described some of the warning signs/symptoms of a bad hip that requires replacement. I now know that such a condition does not necessarily announce itself with chronic severe pain in the hip. Indeed, what sent me to the doctor was a recurrent pain in my groin. My hip was relatively pain-free, and even then I had only a mild discomfort that I thought was simply some arthritis.

What I failed to appreciate over the past few years was the very gradual loss of my range of motion, leading to difficulty with simple activities, such as tying my right shoe or cutting my toenails. In retrospect, I feel rather foolish that I did not realize sooner that I was having hip problems. Perhaps you can alert others to the signs of gradual hip degeneration that fall short of acute hip pain. — B.A.

ANSWER: You have done a lot of the work for me. The groin is the most common location for pain from hip osteoarthritis, but other locations — especially pelvis and knee — all can be coming from the hip. We suspect arthritis when pain is worse after activity and improves with rest. But it is the range of motion and pain with movement that we as internists look for on exam to help us decide whether the complaints are likely from the hip joint or from another location.

Pain is common with internal rotation (such as placing the outside of your ankle on the opposite knee and letting the elevated knee fall to the side). I think the main message is that pain in the hip or groin, especially if worse with exercise, suggests arthritis, and an X-ray can confirm the diagnosis.

The arthritis booklet discusses rheumatoid arthritis, osteoarthritis and lupus. Readers can order a copy by writing: Dr. Roach — No. 301W, 628 Virginia Drive, Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.

.

DEAR DR. ROACH: I always have nitroglycerin with me, as I have heart disease. If I see someone having a heart attack, can I give them one? — J.G.

ANSWER: I applaud your civic-mindedness, but you should not give out nitroglycerine. It is an extremely powerful medication that should be used only when sure of the diagnosis. I recall the chief resident during my training warning a fellow intern that he needed to do a careful exam before giving nitroglycerine, because it can be fatal in people with severe aortic stenosis, a blockage in one of the heart valves. It made quite an impression on me. ©2017 North America Synd.


Leave a Reply